Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Safe Sex and HIV PreventionSafe Sex and HIV Prevention
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


neuropathy pain (didanosine+stavudine+efavirenz)
Dec 20, 2006

Dear Dr Robert J. Frascino,

I'm sure many patients email you a lot of times regarding this matter. But I really really hope you won't get bored. I'd really really appreciate your help, time and patience!

My question is: My father CD4 recently = 480

He is on Didanosine 250mg (in the morning before food), Stavudine 30mg ( 1 tablet twice daily) and Efavirenz 600mg (1 tablet after food in the evening before go to sleep)

The compliance is very high. He always set his alarm clock and take the medications on time.

However, he suffered neuropathic pain every night and most of the time it's very severe. It has been 1 year he complain about the pain. He told me that he will tolerate the pain. BUT as a son, I couldn't stand and watch to see him in pain. The doctor knows about this but my father doesn't want to change the medication because he doesnt want the other HIV medications will be running out in the future if resistance occurs on him. That's why he insisted to carry on using the current medication.

My question are: Is it ok for him to change the medication? Because I think Didanosine or Stavudine cause the pain. OR would it be HIV that cause the pain? (because CD4 is around 480)

IF the HIV causes the pain, will he live long???

Can he become disabled if he still want to tolerate the pain?

Thanks very much. I really hope you understand my sentences. Sorry about my bad english.

I look forward to ur reply and will really appreciate your reply.

Tom

Response from Dr. Frascino

Hi Tom,

Didanosine (ddI) plus stavudine (d4T) is no longer a recommended combination! It has been found to be less effective and substantially more toxic than many other nucleoside combinations, such as AZT/3TC or Viread/FTC, for example. The ddI plus d4T combination is associated with an increased incidence of peripheral neuropathy and pancreatitis. If your dad's reason for staying on this inferior dangerous combination is a concern about drug resistance, he's doing himself a great disservice and his HIV specialist should have allayed his unwarranted fears about switching long ago. I would suggest he get a second opinion from another HIV specialist who perhaps will be better able to explain to him all his treatment options and that the one he is currently clinging to is a particularly unwise choice! Don't delay. He is at increasingly greater risk for pancreatitis and worsening neuropathy the longer he continues on this inadvisable combination.

Good luck.

Dr. Bob



Previous
diet plan
Next
Safer sex with a twist

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement